Tapering off Topamax/Topiramate best practice
January 23, 2023 12:45 AM   Subscribe

I was prescribed 25 mgs of generic Topamax/topiramate sometime in 2006 by my MS neurologist for peripheral neuropathy. It was gradually increased over time to 275 mgs at which point it ceased to be of help and was backed down to 250 then 200 mgs. It never worked for the PN, but it did seem to have some psychological benefit, perhaps mood stabilization although I do not have a bipolar 1 or 2 diagnosis — I just felt it helped. When the dose exceeded my neurologist’s comfort level, my psychiatrist/s took over.

I stayed at 200 mgs for considerable years. Recently I asked my new psychiatrist to taper me off the med, but we don’t know each other and I’m not sure he’s conversant with the med. Basically he told me to “just stop “ and I said “no, I think I need to taper.”

So the taper thus far has been

11/13/22 200 mgs to 150 mgs
12/26/22 150 mgs to 100 mgs

and tomorrow I expect

1/23/23 100 mgs to 50 mgs
and perhaps in another month to quit the med completely.

Does this seem reasonable and safe for an anti-seizure med? I don’t have a hx of seizures and I’d like to keep it that way.

Co- morbid dxs: multiple sclerosis, diabetes (A1c 5.7), 7 years post MI and triple bypass. Mild dysthymia, PTSD, no meds. Obvs therapy and psych sessions.
Oh I am 70 years old.

I was hoping my brain fog would clear, but still cloudy. Still hopeful.

YRNMD of course but maybe you have insight into stopping Topamax? TIA
posted by alwayson_slightlyoff to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
When I tapered down topirimate it was by 25mg a week… just as a data point.
posted by pairofshades at 12:51 AM on January 23 [1 favorite]


Demand a slower taper. I have epilepsy, but it doesn’t matter why you’re taking the med. A slow taper is going to be better and safer, period.
posted by asimplemouse at 3:47 AM on January 23


I was just told to taper by cutting the 25 mg pills in half and going down half a pill weekly. On a much lower dose though for migraines. Good luck!
posted by JuliaKM at 4:51 AM on January 23


I was on Topamax for a few years in high school. I quit it cold turkey when I realized it was making me want to kill myself. I didn't discuss it with anyone because I was afraid I was going to get in trouble (see above re high school) but did eventually tell my neurologist I quit it. Took a few months to feel normal again once I stopped.

As an adult I don't recommend the don't talk to your doctor about it bit, obviously.

But I was having the very very bad side effects of Topamax and it wasn't helping my neurological symptoms at all as far as I could tell. Quitting it completely was the right choice for me, and with my adult hindsight the only thing I'd change is quitting it sooner.
posted by phunniemee at 5:16 AM on January 23


I was on i think 100 and did the taper down at 25mg less every other week. It wasn’t a difficult taper but I would not do it cold turkey because there are strong side effects. I had some mild insomnia coming off it because the meds had made me generally sleepier.
posted by dorothyisunderwood at 7:10 AM on January 23


i was on it for a few years for migraines. i did a sloooooowwwww taper. probably similar to what you're doing. i would definitely keep your doc in the loop about what you're doing. i don't remember having any issues tapering (unlike with crazy meds) but they're certainly possible.
posted by misanthropicsarah at 9:39 AM on January 23


Response by poster: Oh, not to worry, the doc is agreeing to the taper -- after all, they are prescribing the meds! Thank you for all your comments, which pretty much confirm my bias for a slow taper after so many years.

I have a zoom appointment this afternoon and I will see what the doc proposes -- and counter if necessary.

I am leaning towards a drop to 50 mgs for a month, and then a drop to 25 mgs for a month (or longer). They might think that's excessively slow but ... it's my choice.

I am feeling radical about this as three of my docs made changes to long term regimens despite my urging them to space out the changes -- so in one week, my antihypertensive meds were doubled, my long-term thyroid meds were changed (synthroid increased again, cytomel decreased again) and the topirimate decreased.

I am feeling lousy, and no way (except future thyroid labwork) to determine the cause and what needs to be re-tweaked.

Thanks again to all who replied so quickly and especially for reminding me about the 25 mg dosage! <3
posted by alwayson_slightlyoff at 1:42 PM on January 23


Response by poster: Success! All agreed to, pleasant 10 minute discussion.
Hopefully in a few months I will have some portion of my brain back and will stop walking into walls.

Thanks again!
posted by alwayson_slightlyoff at 3:48 PM on January 23 [2 favorites]


I don't know anything about topamax but I know with other psych meds the last taper needs to be more gradual. Also, sometimes it works to go every other day between doses. So once you get to 100mg, ask the doctor if it makes sense to do 100 mg for a 2 weeks then alternate 100 and 50 every other day for two weeks then 50 every day for two weeks and then 50 alternate with 25 (or 1/2 50) for two weeks and then go to 25 for two weeks and then off. Not much longer but makes the adjustment more gradual.
posted by metahawk at 4:27 PM on January 23


« Older What is the benefit of therapy for this specific...   |   Best way to track webpage updates Newer »

You are not logged in, either login or create an account to post comments